Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 33, NWS State College, PA

August 12, 2009Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 12, 2009, 11:50 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2009, 11:50 PM EDT (03:50 UTC)
Expired
Aug 13, 2009, 2:45 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 130350
FFWCTP
PAC071-133-130645-
/O.NEW.KCTP.FF.W.0033.090813T0350Z-090813T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 PM EDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YORK COUNTY...
  CENTRAL LANCASTER COUNTY...

* UNTIL 245 AM EDT...

* AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  OVER TWO INCHES OF RAIN HAS FALLEN IN THE LAST HOUR OVER PARTS OF  
  CENTRAL LANCASTER AND SOUTHEASTERN YORK COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLUMBIA...
  LANCASTER...MILLERSVILLE AND WILLOW STREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4008 7652 4009 7617 3973 7614 3973 7664

$$

FORECASTER: STEINBUGL
1 follow-up statement
000 
WGUS71 KCTP 130648
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 AM EDT THU AUG 13 2009

PAC071-133-130657-
/O.EXP.KCTP.FF.W.0033.000000T0000Z-090813T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YORK PA-LANCASTER PA-
248 AM EDT THU AUG 13 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND NO LONGER
POSE A THREAT TO LIFE OR PROPERTY. THEREFORE...THE FLASH FLOOD
WARNING WAS ALLOWED TO EXPIRE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
COLUMBIA...LANCASTER...MILLERSVILLE AND WILLOW STREET.

LAT...LON 4008 7652 4009 7617 3973 7614 3973 7664

$$

FORECASTER: STEINBUGL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:16 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 9:16 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
916 PM EDT WED AUG 12 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH ALONG THE APPALACHIANS WILL SLOWLY MOVE
EASTWARD TONIGHT AND DISSOLVE BY FRIDAY. A FRONTAL BOUNDARY WILL
REMAIN NEARLY STATIONARY ALONG THE MID ATLANTIC COAST INTO EARLY
NEXT WEEK...AS WEAK HIGH PRESSURE BUILDS ACROSS THE NORTHEAST
STATES THIS WEEKEND. IT WILL REMAIN ON THE HUMID SIDE..WITH SOME
CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY.
THE NEXT COLD FRONT WILL MOVE ACROSS THE STATE NEXT WED.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHEAST HALF OF PA THIS
EVENING IN ADVANCE OF UPPER LVL TROF. SVR WX THREAT SEEMS TO BE
DIMINISHING RAPIDLY...AS EARLIER CONVECTION HAS WORKED OVR ALL
BUT A SMALL PORTION OF THE LOWER SUSQ VALLEY...WHERE LAPS CAPES
REMAIN NR 2000J/KG OVR ADAMS CO.

WEAK WINDS ALOFT AND HIGH PWATS RESULTING IN LOCALLY HVY RAINFALL
FROM SLOW MOVING STORMS. STABILIZING BLYR AND RESULTING GRADUAL
WEAKENING OF UPDRAFTS WILL ALSO MEAN A DIMINISHING FFLOOD THREAT
OVERNIGHT. HOWEVER...LARGE SCALE FORCING AHEAD OF TROF LIKELY TO
KEEP SHRA/TSRA GOING THRU MUCH OF THE NIGHT OVR OUR EASTERN
ZONES...WHERE PWAT ANOMALIES THE HIGHEST. QPF FROM LATEST
REGIONAL GEM MODEL SEEMS MOST REALISTIC...INDICATING LOCALLY OVR
AN INCH OF ADDITIONAL RAIN OVERNIGHT ACROSS PORTIONS OF EAST
CENTRAL PA.

CLEARING SKIES...LGT WINDS AND RECENT RAINFALL SHOULD PRODUCE
AREAS OF FOG ACROSS OUR WESTERN ZONES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST OF THE AREA BY
FRIDAY. STILL SOME CHC OF SHOWERS AND STORMS THURSDAY AFTN...MAINLY
ACROSS THE EAST...GIVEN FAIRLY HIGH DEWPOINTS. TEMPS NEAR NORMAL.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT MUCH CHANGE FROM LAST FEW DAYS. WHILE MODELS HAVE BACKED OFF
ON HAVING THE UPPER LEVEL LOW REMAIN IN PLACE THIS WEEKEND INTO
EARLY NEXT WEEK...STILL SOME SMALL CHC OF A SHOWER OR STORM NOW
AND THEN...AS VERY WEAK UPPER LEVEL SYSTEMS DRIFT EASTWARD IN
THE WESTERLIES. LEFT POPS CLOSE TO WHAT WAS IN PACKAGE.

TEMPS NEAR OR JUST ABOVE NORMAL. I DID NOT CHANGE MUCH. ENDED
UP BRINGING MAX TEMPS UP A DEGREE OR SO. ALSO ADJUSTED MIN TEMPS
UP SOME...GIVEN HIGH DEWPOINTS...AND TENDENCY TO HAVE SOME SC LATE
AT NIGHT.

NEXT FRONT FCST TO MOVE ACROSS PA NEXT WED...SLIGHTLY HIGHER
POPS FOR WED.

AN INTERESTING 240 HR FCST BY THE GFS...NOTHING BORING ABOUT
THIS SUMMER.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
CONDITIONS HAVE IMPROVED FROM THE WIDESPREAD IFR SEEN THIS
MORNING...WITH ONLY JST AND BFD REMAINING AT MVFR AS OF THE 18Z
ISSUANCE. WHILE THE LOW STRATUS DECK HAS LIFTED TO VFR LEVELS...
SKIES WILL REMAIN OVC TO BKN THIS AFTERNOON...WITH CIGS BETWEEN
4KFT AND 5KFT.

SCATTERED SHRA/TSRA HAVE DEVELOPED...AND WILL CONTINUE TO
DEVELOP...THIS AFTERNOON ACROSS THE CWA. IN GENERAL...THESE STORMS
APPEAR TO BE NEARLY STATIONARY...AND ARE PRODUCING HEAVY RAINFALL.
EXPECT CONDITIONS TO DROP TO AT LEAST IFR IN THESE STORMS IF THEY
DIRECTLY IMPACT AN AIRFIELD.

PATCHY DENSE FOG IS LIKELY TO DEVELOP OVERNIGHT, ESPECIALLY IN THOSE
AREAS THAT RECEIVE RAIN TODAY. ONCE THIS FOG LIFTS...CONDITIONS
SHOULD BE PRIMARILY VFR DURING THE DAY ON THURSDAY...WITH A FEW
MVFR SHRA/TSRA POSSIBLE FOR IPT AND MDT.

FRI-MON...PRIMARILY VFR. ISOLD AFTN MVFR TSTORMS MAINLY SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN/STEINBUGL
NEAR TERM...FITZGERALD
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...ONDREJIK/DICKEY
Hazardous weather outlook, Aug 12, 4:03 PM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT WED AUG 12 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
403 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STORMS WILL BE ACROSS THE REGION INTO THIS EVENING.
SOME STORMS WILL CONTAIN VERY HEAVY RAIN AND PERHAPS
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO REPORT HEAVY RAIN
AMOUNTS AND GUSTY WINDS AND HAIL TO THE STATE
COLLEGE FORECAST OFFICE.

MARTIN

In the hours before

Special weather statement, Aug 12, 6:19 PM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT WED AUG 12 2009

PAZ041-042-046-051-053-122245-
COLUMBIA PA-MONTOUR PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-
619 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LYCOMING...NORTH CENTRAL
MONTOUR...NORTHWESTERN COLUMBIA AND WESTERN SULLIVAN COUNTIES...

AT 615 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 16 MILES
NORTHWEST OF BLOOMSBURG TO 16 MILES NORTHEAST OF MONTOURSVILLE...AND
WERE NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR BARBOURS AND PICTURE ROCKS AT 620
PM...KETTLE CREEK GORGE AROUND 630 PM...LINCOLN FALLS AROUND 635
PM...MILLVILLE AROUND 640 PM AND MUNCY VALLEY AROUND 645 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE ROAD
118.

LAT...LON 4113 7640 4108 7672 4115 7674 4116 7673
      4117 7675 4149 7688 4155 7659

EXPERIMENTAL

FORECASTER: GARTNER
Special weather statement, Aug 12, 6:50 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EDT WED AUG 12 2009

PAZ019-025>028-034-122315-
BEDFORD PA-BLAIR PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
SOUTHERN CENTRE PA-
650 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL AFFECT
HUNTINGDON...MIFFLIN...NORTHEASTERN BEDFORD...NORTHWESTERN
JUNIATA...SOUTH CENTRAL CENTRE AND SOUTHEASTERN BLAIR COUNTIES...

AT 646 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF LEWISTOWN TO 6 MILES NORTHEAST OF BEDFORD...MOVING SLOWLY
SOUTHEAST.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. WIND GUSTS TO 40 MPH
ARE ALSO POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR BURNHAM AROUND 655 PM...MAPLETON AROUND 700
PM...MCVEYTOWN AROUND 705 PM...ALFARATA AROUND 710 PM AND CASSVILLE
AROUND 715 PM.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 3 AND 18.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 30...ROUTE 220...ROUTE 322...ROUTE 322/22...ROUTE
522...STATE ROAD 45...STATE ROAD 453.

LAT...LON 4012 7860 4056 7821 4087 7764 4063 7728
      4014 7811 4016 7813 4008 7821 4000 7833

EXPERIMENTAL

FORECASTER: GARTNER
Special weather statement, Aug 12, 7:22 PM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
722 PM EDT WED AUG 12 2009

PAZ051-053-122345-
COLUMBIA PA-MONTOUR PA-
722 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTOUR AND NORTHERN
COLUMBIA COUNTIES...

AT 721 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BENTON TO
JERSEYTOWN...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR BENTON AROUND 740 PM AND STILLWATER AROUND
745 PM.

LAT...LON 4098 7642 4104 7670 4119 7657 4131 7641
      4131 7634 4130 7631 4120 7632 4114 7628
      4114 7625

EXPERIMENTAL

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:56 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Aug 12, 9:29 PM EDTFlash Flood WarningCTPLebanon, Schuylkill4 hr
Aug 13, 1:28 AM EDTAreal Flood WarningCTPLebanon, Schuylkill6 hr
Aug 13, 1:40 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 4:15 AM EDTDense Fog AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 9 more5 hr
Aug 13, 4:33 AM EDTFlash Flood WatchCTPDauphin, Lancaster, Lebanon, Schuylkill, York15 hr
Aug 13, 2:47 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Aug 13, 3:47 PM EDTSpecial Weather StatementCTPSchuylkill58 min
Aug 13, 4:50 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.